Elavil Side Effects

Discussion in 'Fibromyalgia Main Forum' started by dhcpolwnk, Feb 21, 2003.

  1. dhcpolwnk

    dhcpolwnk New Member

    About a week ago, one of my doctors put me on 10 mg of Elavil at bedtime to help with pain and sleep. After several days, when it was doing neither, I called and was advised that I should up the dosage to 20 mg. I tried that last night and woke up with a horrible headache. I used to awaken with headaches a lot because of TMJ problems, but that hasn't been happening recently, and I wear an NTI device over my front teeth to keep my teeth from grinding in my sleep. Buffered aspirin was able to take care of the headach (at least temporarily), but I also noticed I was stiffer and more achy today. I did have PT on my shoulder yesterday, but it was mostly ultrasound treatment that certainly felt good as I was receiving it.

    I called my doctor and left two messages today about my experience with Elavil at the higher dose, but although his nurse called back, she said she needed to check with him about whether I should continue at 20 mg, drop back to 10 mg or drop the Elavil completely. As of this writing (just past 6:30 p.m.), I haven't heard back from the doctor.

    I know a lot of people on this board have tried Elavil (amitriptilene) with varying results, but I don't recall whether anybody mentioned headache as a side effect. Headache *is listed* as a side effect on the information sheet the pharmacist gave me with the prescription.

    I realize that everybody is different, but I'd appreciate it if you would share your Elavil experience with me. Thanks.

    --Laura R.M.
  2. FMHoosier

    FMHoosier New Member

    I was dxd in July of 2002 w/FM by a rhumy--he gave me no meds. Luckily, my primary has about 10 fibro patients and is comfortable in treating this DD. Along w/Skelaxin, Neurontin, Prednisone & Darvocet 100, I take 50mg. Elavil @ bedtime.

    3 weeks after my dx, I was also fortunate enough to start peri-menopause--night & day sweats, up SEVERAL times a night to the bathroom, unable to sleep (from both ailments!). Mr dr put me on the 50mg. and I sleep all night like a baby, no more "p" alerts. As long as I get 7 hrs. of sleep, I have no side effects--grogginess, headache, nothing.

    Unfortunately, in 6 months I have managed to pack on about 30lbs. I have read here that this can be a side effect of Elavil & Neurontin, to name a couple. Elavil also causes dry mouth, along w/Darvocet. He has put me on Evoxac, 30mg. 3 X a day for the dry mouth & it works wonders.

    I have asked about other sleep meds that have been mentioned on this site, and he told me that amitrip. is the only sleep medication proven to also give some pain relief. So, as long as it works for me, I'm going to continue to take it. Hope this helps!

    Nancy
  3. dhcpolwnk

    dhcpolwnk New Member

    My doctor finally called me back around 7:15 p.m. He isn't sure whether the headache was from the Elavil, but just in case, he suggested cutting back to 10 mg for the week end, then trying again at 20 mg. I'm a little nervous about upping the dose too much, as I tend toward being overweight to begin with and don't need any help from Elavil, thank you very much!

    --Laura R.M.

  4. Mikie

    Mikie Moderator

    I know that Jelly and others swear by their Elavil, so I know that it works for some. For me, it was a bust. At first, I was thrilled that it allowed me to get some sleep, but I was waking feeling as though I had a hangover and the grogginess hung on. This side effect slowly decreased, but I was never refreshed upon waking. I was as tired as when I went to bed. I packed on 20 pounds very rapidly. The doc switched me to Flexeril, which is in the same family as Elavil, although it is a muscle relaxant. Same story and another 20 pounds.

    My headaches stopped when I started the antibiotic therapy. I now take Klonopin for sleep and it has been like a miracle for me. It has also addressed my tinnitus, sensory overload and anxiety/panic attacks. It's not for everyone, but many here have gotten good results with it. I have been able to lose 24 of the 40 pounds, but have plateaued and not been able to lose the other 16 pounds. I know I need to increase my exercise, but when I rode my bike, it threw me into a flare. I think it's because I had just changed the antibiotic therapy and my immune system was in overload. But I digress :) I always digress :)

    I hope you can find something which will work well for you.

    Love, Mikie
  5. TerriM

    TerriM New Member

    if you try Jelly's suggestion and aren't feeling better try a much lower dose at first . . . I had to start with 1/4 of a 10 mg. pill for a week, then 1/2, then 3/4 (each for 1 week) and after 1 month was up to one whole 10 mg. pill which worked great for me for 6 months. Then as Mikie mentions above I became sedated into midday like a zombie. Back then I didn't know any better and went off of it completely . . . I became very sick for months. Then I tried going back on it, but it now makes me hyper. I know everyone reacts differently to meds, but some people actually take Elavil as a pain reliever also . . . lots of meds give me bad headaches though . . . this was just not one of them. The other effects I found out . . . an allergist told me that elavil is an antihistamine (I later read some articles confirming this) and it stopped my severe flushing/histamine reactions. Also, I had terrible opportunistic infections (yeast and UTI's) for four years and didn't have one when I was on Elavil . . . Dr. Cheney talks about another tricyclic (Doxepin) being an immune modulator and I believe possibly that elavil does the same thing . . . hope it helps . . . Terri
  6. pinkquartz

    pinkquartz New Member

    thanks to the people who kindly sent in the meds translation info i can join in here, I did try Elavil a few years ago, within two weeks i had retreated into a strange zombie state where i was not safe going out in my wheelchair. I was very nearly run over and this is not how i am even on my foggiest days. i normally have a very strong instinct for survival. Also i became unable to talk to people, which is almost the exact opposite of who i usually am. This was all way too frightening and i stopped. I didn't feel back to my usual self for months.
    I know this drug does help some people especially I'm told for sleep problems, but I'm too wary to try again so far anyway.
    pinkquartz